Alert archive / South Dakota / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 14, NWS Aberdeen, SD

May 7, 2006Hughes County, Sully County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at May 7, 2006, 7:42 PM CDT for Hughes County, Sully County, South Dakota. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 7, 2006, 7:42 PM CDT (00:42 UTC)
Expired
May 7, 2006, 8:15 PM CDT
In force
33 min
Issued by
NWS Aberdeen, SD
Area
Counties, with a storm outline in the text

Counties Hughes County, SD, Sully County, SD

The radar

The Aberdeen radar (KABR), 164 km from the middle of the area, began a volume at 00:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 0.7 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2006-05-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 771 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2006-05-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
771 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
1541 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
77 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 7, 3:35 PM CDT, 4 hours 7 minutes earlier.

Area forecast discussion, May 7, 3:35 PM CDT, 4 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
335 PM CDT SUN MAY 7 2006

.SHORT TERM...TONIGHT THROUGH WEDNESDAY NIGHT
FOCUS IN THE SHORT TERM CENTERING AROUND COLD FRONT CURRENTLY
STRETCHING FROM CENTRAL ND SOUTHWESTWARD INTO WESTERN SD. ALREADY
SEEING SOME THUNDERSTORMS ALONG THE FRONT...WITH DEVELOPMENT
CONTINUING ALONG THE SOUTHERN END OF THE FRONT ACROSS NW SD. AN AREA
OF CU HAS DEVELOPED ACROSS PORTIONS OF EASTERN SD...EASTERN ND...AND
MINNESOTA. MOISTURE AXIS NOSING INTO EASTERN SD...WITH A SWATH OF
DEWPOINTS IN THE 50S NEAR KHON...KABR...AND KPIR. FRONTAL BOUNDARY
WILL CONTINUE TO PUSH EAST THIS EVENING...BECOMING HUNG UP ACROSS
THE CWA LATE TONIGHT. LATEST SPC OUTLOOK INDICATING AROUND 500 J/KG
OF CAPE AND STEEP LOW/MID LEVEL LAPSE RATES ACROSS THE AREA. EXPECT
LITTLE SEVERE THREAT...BUT DO FEEL THAT TS COVERAGE WILL INCREASE AS
THE FRONT SLIDES FURTHER EAST WHERE BETTER MOISTURE IS PRESENT.
EITHER WAY STILL ONLY EXPECT ISOLATED TO SCATTERED COVERAGE OF
THUNDERSTORMS AT BEST...WITH THE BULK OF THE ACTIVITY ACROSS THE
NORTHERN CWA. WITH THE SLOW PROGRESSION OF THE FRONT LATER
TONIGHT...AND A SECONDARY SHORTWAVE SLIDING EAST OUT OF THE ROCKIES
WILL CONTINUE TO SEE -TSRA CHANCES INTO MONDAY ESPECIALLY ACROSS THE
EASTERN CWA NEAR THE FRONTAL BOUNDARY. SPC CONTINUES TO PAINT A
SLIGHT RISK OF SEVERE STORMS ACROSS THE EXTREME SOUTHEASTERN CWA.
OTHERWISE EXPECT CAA AND DRIER AIR PUSHING INTO THE CWA MONDAY NIGHT
INTO TUESDAY. NEXT UPPER WAVE OF INTEREST TO AFFECT THE REGION LATE
TUESDAY INTO WEDNESDAY NIGHT. THIS WAVE CURRENTLY LOCATED IN THE
GULF OF ALASKA WILL DROP SOUTHEAST BY TUESDAY AND PUSH INTO THE
NORTHERN PLAINS LATE TUESDAY NIGHT INTO WEDNESDAY. A STRONG COLD
FRONT ASSOCIATED WITH THIS WAVE WILL DROP SOUTH THROUGH THE CWA
WEDNESDAY INTO WEDNESDAY NIGHT. EXPECT A CHANCE OF SHOWERS WITH THIS
FRONT...ESPECIALLY ACROSS THE EASTERN CWA FOR NOW. MODELS HAVE
SLOWED THIS SYSTEM DOWN A LITTLE SO HAVE MADE CORRESPONDING CHANGES
IN THE WX/POP GRIDS. MODELS ALSO INDICATING BELOW FREEZING
TEMPERATURES AT 850 MB BEHIND THE FRONT. FOR NOW LOWER LEVEL
TEMPERATURES SHOULD REMAIN ABOVE FREEZING...SO STILL EXPECT RAIN.
HOWEVER WILL HAVE TO MONITOR THAT FRONT...IF ENOUGH COLD AIR GETS
DRAWN INTO THE SYSTEM...MAY END UP WITH SOME FLURRIES ACROSS THE
NORTHERN ZONES.

.LONG TERM...THURSDAY THROUGH SUNDAY
MAIN CHALLENGE IN THE EXTENDED IS PRECIPITATION CHANCES EARLY IN THE
PERIOD...AND AGAIN TOWARD THE END OF THE WEEKEND. A STRONG UPPER
TROUGH WILL BE OVER THE GREAT LAKES/OHIO VALLEY REGION
THURSDAY...AND MOVES VERY LITTLE THROUGH THE PERIOD. THE GFS AND
ECMWF KEEP IT THE STRONGEST...WHILE THE DGEX TRIES TO WASH IT OUT
OVER THE WEEKEND. AN UPPER RIDGE BUILDS AND REMAINS OVER THE
ROCKIES. A SURFACE LOW WILL JUST BE EXITING THE REGION TO THE EAST
EARLY THURSDAY...WITH A FEW LINGERING SHOWERS STILL POSSIBLE OVER
THE FAR EASTERN CWA. THE LOW PUSHES FAR ENOUGH EAST BY AFTERNOON TO
BRING AN END TO THE PRECIP. THE REST OF THE EXTENDED PERIOD LOOKS TO
BE DRY AS HIGH PRESSURE SETS UP OVER THE PLAINS LATE THURSDAY AND
REMAINS THERE THROUGH LATE IN THE DAY SUNDAY. THE HIGH DOES LOOK TO
BEGIN TO SLOWLY PUSH EASTWARD ON SUNDAY...WITH A WEAK LOW PRESSURE
SYSTEM REMAINING WEST OF THE REGION. WILL THEREFORE KEEP SUNDAY DRY
FOR NOW...WITH THE GFS THE ONLY MODEL SHOWING THE POSSIBILITY OF
PRECIP MOVING IN DURING THAT TIME.

NO BIG CHANGES MADE TO TEMPERATURES. H85 TEMPS WILL BE A BIT
COOL...ESPECIALLY EARLY IN THE PERIOD. THE FAR EASTERN CWA WILL NOT
SEE H85 TEMPS ABOVE ZERO...BUT THE WESTERN ZONES LOOK TO WARM TO
ABOVE NORMAL BY SATURDAY AND SUNDAY.

&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

ALBRECHT/PARKIN
Hazardous weather outlook, May 7, 4:58 AM CDT, 14 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
458 AM CDT SUN MAY 7 2006

SDZ003-004-009-015-016-033>035-045-048-081000-
CORSON-CAMPBELL-WALWORTH-DEWEY-POTTER-STANLEY-SULLY-HUGHES-JONES-
LYMAN-
458 AM CDT SUN MAY 7 2006 /358 AM MDT SUN MAY 7 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH
DAKOTA AND NORTH CENTRAL SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL BE POSSIBLE ACROSS THE AREA LATE THIS AFTERNOON
AND TONIGHT. ISOLATED SEVERE STORMS WILL BE POSSIBLE...WITH LARGE
HAIL AND DAMAGING WINDS BEING THE PRIMARY THREATS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

SDZ005-006-010-017-018-036-037-051-081000-
MCPHERSON-BROWN-EDMUNDS-FAULK-SPINK-HYDE-HAND-BUFFALO-
458 AM CDT SUN MAY 7 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH
DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL BE POSSIBLE ACROSS THE AREA TONIGHT. ISOLATED
SEVERE STORMS WILL BE POSSIBLE...WITH LARGE HAIL AND DAMAGING
WINDS BEING THE PRIMARY THREATS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS WILL BE POSSIBLE ON MONDAY. THE MAIN THREAT WITH THE
STORMS WILL BE LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

MNZ039-046-SDZ007-008-011-019>023-081000-
TRAVERSE-BIG STONE-MARSHALL-ROBERTS-DAY-CLARK-CODINGTON-GRANT-
HAMLIN-DEUEL-
458 AM CDT SUN MAY 7 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA AND NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL BE POSSIBLE ACROSS THE AREA TONIGHT...MAINLY
AFTER MIDNIGHT. ISOLATED SEVERE STORMS WILL BE POSSIBLE...WITH
LARGE HAIL AND DAMAGING WINDS BEING THE PRIMARY THREATS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS WILL BE POSSIBLE ACROSS THE AREA ON MONDAY AND
MONDAY EVENING. ISOLATED SEVERE STORMS WILL BE POSSIBLE. DEPENDING
ON THE PROGRESSION OF THE COLD FRONT AND AVAILABLE MOISTURE ON
MONDAY...LOCALIZED FLOODING MAY BE POSSIBLE ON MONDAY AFTERNOON
AND MONDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

KNUTSVIG

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 7, 8:40 PM CDTSevere Thunderstorm WarningABRPotter25 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.